Tornadoes · United States · Florida · 2007

EF0 tornado, Sugarloaf Key, Florida, June 1, 2007

This EF0 tornado ran 0.6 miles across Monroe County on June 1, 2007, touching down at 12:55 PM EDT and reaching 30 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 1, 2007
Touchdown
12:55 PM EDT (16:55 UTC)
Lifted
12:56 PM EDT (16:56 UTC)
On the ground
1 minutes
Path length
0.6 miles (0.9 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Monroe County
Touchdown point
24.661, -81.521
Lift-off point
24.670, -81.528
Record number
0706011055-01

What the Weather Service recorded

A brief tornado of EF0 intensity occurred in association with a discreet thunderstorm cell with attended radar-observed shallow mesocyclone at Sugarloaf Key. This event occurred within a large stratiform rain shield associated with a tropical disturbance which was later classified as Tropical Storm Barry in the eastern Gulf of Mexico.

A tornado touched down at 1155 EST June 1st along Mira Road on Sugarloaf Key, downing a 30-foot Ficus tree, damaging a screen porch and scattering loose items stored underneath an elevated home. The tornado likely had an intermittent north northwest path partially over water, before damging a home on Hawksbill Road along the northeast portion of Sugarloaf Key. An enclosed patio along the back portion of the home had been destroyed, allowing metal covering to peel back on roughly one third of the home. No other homes were damaged, including one across a canal directly in the path of the tornado. Therefore it was concluded the the roof covering failure without any wood roof decking failures occurred due to the failure of the light wood porch. Heavy rain was noted which also may have caused excessive loads on the screens, contributing to porch failure. Therefore the maximum damage rating for the entire event was set at EF0.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 17:32 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the tornado touched down at Jun 1, 3:10 AM EDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jun 1, 3:10 AM EDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
310 AM EDT FRI JUN 1 2007

...RAINY AND WINDY TODAY AND TONIGHT...

.DISCUSSION...
.CURRENTLY...
KBYX DETECTS WIDESPREAD RAIN THROUGHOUT THE FORECAST AREA. SKIES
OVER THE ISLAND CHAIN ARE CLOUDY. WINDS OVER LAND ARE EAST TO
SOUTHEAST NEAR 20 MPH. C-MAN WINDS...ON AVERAGE...ARE EAST TO
SOUTHEAST AT 20 TO 25 KNOTS. TEMPERATURES ARE IN THE MID 70S. ONLY
ABOUT FIVE DEGREES OF WARMING IS EXPECTED TODAY DUE TO ABUNDANT
CLOUD COVER AND INTERMITTENT RAINFALL.

.SHORT TERM (TODAY THROUGH SUNDAY)...
IT IS GOING TO RAIN. A BROAD AREA OF LOW PRESSURE WILL BE LOCATED
NEAR THE YUCATAN PENINSULA TODAY INTO TONIGHT. THIS AREA OF LOW
PRESSURE SHOULD BEGIN TO MOVE TO THE NORTHEAST LATE TONIGHT. A
STRONG INFLUX OF DEEP...TROPICAL MOISTURE MAY BE RESPONSIBLE FOR ONE
TO TWO INCHES OF RAINFALL TODAY AND TONIGHT. DESPITE FAVORABLE WIND
PROFILES...WIDESPREAD CLOUDS AND RAINFALL ALONG WITH WEAK LAPSE
RATES SHOULD LIMIT THE AREAL EXTENT OF CONVECTION TODAY AND TONIGHT.
NUMERICAL MODEL GUIDANCE BEGINS TO DIFFER SATURDAY. THE GFS
NUMERICAL MODEL GUIDANCE DEPICTS LOW PRESSURE ACCELERATING TO THE
NORTHEAST ACROSS THE FLORIDA PENINSULA AND INTO THE WESTERN ATLANTIC
SATURDAY AFTERNOON AND SATURDAY NIGHT. MEANWHILE...THE NAM NUMERICAL
MODEL GUIDANCE INDICATES LOW PRESSURE MOVING IN MORE OF A NORTHWARD
DIRECTION THROUGH THE EASTERN GULF OF MEXICO AND EVENTUALLY OVER THE
PANHANDLE OF FLORIDA SATURDAY AFTERNOON AND SATURDAY NIGHT. WHAT
DOES THIS MEAN LOCALLY? WELL...IF THE GFS NUMERICAL MODEL GUIDANCE
IS CORRECT A MUCH DRIER AIR MASS WILL INVADE THE KEYS SATURDAY
AFTERNOON THROUGH SUNDAY. IF THE NAM NUMERICAL MODEL GUIDANCE IS
CORRECT...THE KEYS WILL REMAIN IN DEEP...TROPICAL MOISTURE SATURDAY
AFTERNOON THROUGH SUNDAY. UNTIL MORE CONSISTENCY CAN BE FOUND IN
NUMERICAL MODEL GUIDANCE...THE DIFFERENCES WILL BE SPLIT AS FAR AS
THE SATURDAY AFTERNOON THROUGH SUNDAY PORTION OF THE ZONE FORECASTS
FOR THE FLORIDA KEYS IS CONCERNED.

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
AN ATLANTIC RIDGE OF HIGH PRESSURE WILL BUILD ACROSS SOUTH FLORIDA
SUNDAY NIGHT THROUGH THURSDAY. THE SUNDAY NIGHT THROUGH THURSDAY
PORTION OF THE ZONE FORECASTS FOR THE FLORIDA KEYS WILL BE BASED ON
CLIMATOLOGY.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS TODAY
THROUGH SATURDAY. SMALL CRAFT SHOULD EXERCISE CAUTION ON ALL KEYS
WATERS SATURDAY NIGHT. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
WILL LIKELY BE REQUIRED FOR ATLANTIC WATERS SATURDAY NIGHT. WINDS
AND SEAS WILL GRADUALLY ABATE LATE THIS WEEKEND INTO EARLY NEXT WEEK
AS AN ATLANTIC RIDGE OF HIGH PRESSURE BUILDS ACROSS SOUTH FLORIDA.

&&

.AVIATION...
VFR CONDITIONS...IN LIGHT RAIN...WILL PREVAIL ALONG THE MIAMI TO KEY
WEST FLIGHT ROUTE...AND AT THE ISLAND TERMINALS THROUGH THE
REMAINDER OF THIS MORNING. CEILINGS WILL GENERALLY RANGE BETWEEN 4
AND 8KFT. THEREAFTER...CLUSTERS OF SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE FLIGHT
ROUTE...PRODUCING PERIODS OF MVFR/IFR CONDITIONS. EXACT TIMING OF
THESE POOR CONDITIONS IS QUITE UNCERTAIN. SURFACE WINDS WILL START
OUT EAST AT 15 TO 20 KNOTS AND GUSTY...BECOMING MORE SOUTHEASTERLY
AND INCREASING TO NEAR 20 KNOTS AND GUSTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  82 76 85 77 / 90 80 60 50
MARATHON  83 76 86 77 / 90 80 60 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY FOR ALL KEYS WATERS...
GMZ031-032-033-052-053-054-072-073-074-075.

&&

PUBLIC/MARINE/FIRE/DIGITAL...BS
AVIATION/NOWCASTS............SD
Hazardous weather outlook, Jun 1, 6:00 AM EDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT FRI JUN 1 2007

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-021000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM...INCLUDING THE
FLORIDA KEYS NATIONAL MARINE SANCTUARY-
600 AM EDT FRI JUN 1 2007

...A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS...
...HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A BROAD AREA OF LOW PRESSURE NEAR THE YUCATAN PENINSULA WILL BE
RESPONSIBLE FOR EAST TO SOUTHEAST WINDS OF AT LEAST 20 TO 25 KNOTS
ON ALL KEYS WATERS TODAY AND TONIGHT. AS A RESULT...A SMALL CRAFT
ADVISORY IS IN EFFECT FOR ALL KEYS WATERS TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL AFFECT THE KEYS...AS WELL AS THE
NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN TODAY AND
TONIGHT. THE STRONGEST STORMS WILL PRODUCE WIND GUSTS NEAR 35
KNOTS...TORRENTIAL RAIN...TEMPORARILY REDUCING THE VISIBILITY TO
UNDER ONE MILE...AND DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES.

DUE TO SEVERAL EPISODES OF RAINFALL TODAY AND TONIGHT...ONE TO TWO
INCHES OF RAIN MAY ACCUMULATE IN PORTIONS OF THE KEYS. MOTORISTS ARE
URGED TO EXERCISE CAUTION IF THEY ENCOUNTER WATER COVERED ROADWAYS
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE AREA OF LOW PRESSURE NEAR THE YUCATAN PENINSULA SHOULD MOVE
NORTH OVER THE EASTERN GULF OF MEXICO...THEN EVENTUALLY ACROSS
CENTRAL OR NORTH FLORIDA THIS WEEKEND. SCATTERED THUNDERSTORMS ARE
POSSIBLE SATURDAY AND SATURDAY NIGHT. THE STRONGEST STORMS WILL
PRODUCE WIND GUSTS NEAR 35 KNOTS...TORRENTIAL RAIN...TEMPORARILY
REDUCING THE VISIBILITY TO UNDER ONE MILE...AND DANGEROUS CLOUD TO
SURFACE LIGHTNING STRIKES.

A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT SATURDAY FOR SOUTHEAST
TO SOUTH SURFACE WINDS NEAR 20 KNOTS. A SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS WILL LIKELY BE REQUIRED FOR ATLANTIC WATERS SATURDAY
NIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH THURSDAY. THE
PRIMARY THUNDERSTORM HAZARD WILL BE DANGEROUS CLOUD TO SURFACE
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BS

In the hours before

Special weather statement, Jun 1, 12:00 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1200 PM EDT FRI JUN 1 2007

FLZ077-078-011700-
MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE CITIES OF...MARATHON...KEY WEST
1200 PM EDT FRI JUN 1 2007

...SQUALLS APPROACHING LOWER AND MIDDLE FLORIDA KEYS...

AT 1200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
STRONG SQUALLS APPROACHING THE LOWER AND MIDDLE FLORIDA KEYS FROM
MARATHON TO KEY WEST. THESE SQUALLS WILL BRING BLINDING DOWNPOURS AND
GUSTY WINDS TO 40 MPH FROM 1200 PM TO 1230 PM EDT.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING THIS AFTERNOON.

LISTEN TO NOAA ALL HAZARDS WEATHER RADIO FOR LATER STATEMENTS...SHORT
TERM FORECASTS...AND POSSIBLE WARNINGS.

K. KASPER
Local storm report, Jun 1, 12:26 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1226 PM EDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     MARINE TSTM WIND 6 SSW MARATHON          24.63N 81.11W
06/01/2007  M44 MPH          GMZ053             FL   C-MAN STATION

            SOMBRERO KEY LIGHT CMAN PLATFORM REPORTED A MARINE
            THUNDERSTORM WIND GUST OF 44 MPH...OR 38 KNOTS.

&&

LK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Key West, FL (KEYW), 12:00Z

4.9 hours before the tornado, 23 km from the path. June 1, 2007.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2007-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 55 joules per kilogram, CIN -7, lifted condensation level 853 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Key West, FL at 12:00Z on 2007-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 51 square meters per square second, 0 to 6 km bulk shear 15 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
242 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Key West, FL (KEYW), 00:00Z

7.1 hours after it, 23 km from the path. June 2, 2007.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2007-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1516 joules per kilogram, CIN 0, lifted condensation level 553 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Key West, FL at 00:00Z on 2007-06-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 150 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1516 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
1845 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.1
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Key West Nas (NQX), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
15:52 UTC787390° 13 kt1012.5+RA
15:59 UTC90° 18 kt231012.5+RA
16:24 UTC90° 16 kt261012.5RA
16:28 UTC90° 14 kt221012.5RA
16:35 UTC90° 20 kt241012.2-RA
16:53 UTC120° 15 kt251012.2-RA
17:53 UTC7974130° 16 kt211011.5-RA
18:53 UTC7773110° 14 kt1010.8-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Key West radar (KBYX), 20 km away, was scanning. The volume nearest the touchdown began at 16:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:12 UTCTORNADO2 Ne Sugarloaf KeyLower Keys In Monr, FLWATERSPOUT MOVED ONSHORE SUGARLOAF KEY AS A TORNADO NEAR MILE MARKER 19. MINOR DAMAGE REPORTED TO ONE STRUCTURE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of June 1, 2007

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 112:07 PM CDTEF3Louisa, IA15.87747$16 million
June 112:44 PM CDTEF1Cedar, IA1.175
June 12:28 PM CDTEF2Jackson, IA to IL3.4350$3.3 million
June 13:15 PM CDTEF0Jo Daviess, IL0.510
June 13:17 PM CDTEF0Lafayette, WI0.120
June 13:31 PM CDTEF0Lafayette, WI0.230
June 16:30 PM CDTEF0Hamilton, IA0.130
June 17:25 PM CDTEF0Gaines, TX2.550
June 19:45 PM EDTEF1Miami-Dade, FL3.975$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.